Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 74, NWS La Crosse, WI

July 17, 2010Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2010, 6:14 PM CDT for Winona County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2010, 6:14 PM CDT (23:14 UTC)
Expired
Jul 17, 2010, 7:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Winona County, MN

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUL 17 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS MAINLY ON CONVECTIVE POTENTIAL UNDER INFLUENCE OF
ZONAL FLOW WITH EMBEDDED ENERGY.

19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM IA/IL UP
THROUGH EASTERN WI/MICH.  LOW PRESSURE CENTER OVER SD...WITH WARM
FRONT ARCHING TO NEAR WHAPETON/BRECKENRIDGE..TO NORTH OF TWIN CITIES.
WARM AND MOIST AIRMASS IN PLACE TO THE WEST...MAINLY WEST OF I-35. TO
THE EAST...INFLUENCE FROM HIGH PRESSURE AND DRIER AIRMASS ALLOWING
DEWPOINTS TO MIX OUT. REGIONAL RADAR LOOPS SHOW SEVERAL SMALL CELLS
IN THE WARM ADVECTION ZONE AHEAD OF THE WARM FRONT...OVER
NORTHWEST/WEST CENTRAL WI.  LARGER CLUSTER OF THUNDERSTORMS OVER
CENTRAL/NORTHERN MN. LATEST ANALYSIS SUGGEST STRONG TO SEVERE
CONVECTION ACROSS CENTRAL MN...EVOLVING SOUTH AND SOUTHEAST INTO AND
THROUGH THE FORECAST AREA THIS EVENING.

WITH LOWER DEWPOINTS THIS AFTERNOON...NEVER REALLY MET HEAT INDEX
CRITERIA. HAVE CANCELED THAT.

ATMOSPHERE VERY UNSTABLE TO THE WEST OF THE FORECAST AREA...AND
MARGINALLY SO OVER THE FORECAST AREA. NEGATIVE AREA /CAP/ SEEN IN
MODEL FORECAST AND OBSERVED SOUNDINGS LIMITING CONVECTIVE SCOPE AT
THE CURRENT TIME...BUT EXPECT ACTIVITY TO EXPAND THROUGH THE
AFTERNOON AND EVENING. CURRENT ACTIVITY GOING ON THE EDGE OF THE
BEST INSTABILITY AND WEAKEST CAP...AND EXTRAPOLATING THIS WOULD
TAKE THE CONVECTIVE CLUSTER SOUTH ALONG AND WEST OF THE MISSISSIPPI
RIVER THIS EVENING. SOME ACTIVITY ALSO MOVING THROUGH WI AS WELL...
SO HIGH POP FOR FORECAST AREA STILL LOOKS ON TARGET AS THE LOW AND
COLD FRONT PROGRESS THROUGH THE REGION.

ACTIVITY WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT INTO
EARLY SUNDAY...ALLOWING HIGH PRESSURE TO TAKE UP RESIDENCE BRIEFLY
FOR SUNDAY NIGHT/EARLY MONDAY TIMEFRAME. BUT WITH A ZONAL FLOW
REGIME IN PLACE...THIS RESPITE WILL BE SHORT-LIVED. THE NEXT
DISTURBANCE IN THE FLOW ALREADY LOOKS TO PROVIDE A THREAT FOR
CONVECTION AGAIN BY MONDAY AFTERNOON/EVENING. THE FRONT THAT MOVES
THROUGH TONIGHT WILL STALL EAST/WEST JUST TO OUR SOUTH...ACROSS
NEB/IA/IL.  AS THIS DISTURBANCE MOVES THROUGH...CONVECTION IS
ANTICIPATED ALONG AND NORTH OF THE FRONT. SO HIGHEST RAIN CHANCES
WILL BE GENERALLY OVER THE SOUTHERN ZONES...BUT AT LEAST A SMALL
CHANCE EVEN INTO THE NORTHERN SECTIONS OF THE FORECAST AREA.

&&

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

ZONAL FLOW REGIME LOOKS TO PREVAIL THROUGH MUCH OF THE WEEK...
ALTHOUGH MODELS SUGGESTING THAT THE PATTERN STARTS TO BECOME MORE
AMPLIFIED LATE IN THE WEEK. THE WEST TO EAST FLOW LOOKS TO KEEP A
PARADE OF SHORT WAVE TROUGHS MOVING THROUGH THE UPPER MIDWEST. AND
THE AFOREMENTIONED STALLED FRONT LOOKS TO LINGER AS WELL. SO...
FEELING IS THAT THERE WILL BE A CONTINUED THREAT FOR RAIN FROM TIME
TO TIME EACH DAY THROUGH FRIDAY. HAVE MAINTAINED RAIN CHANCES
THROUGH THE WEEK AS A RESULT...ALTHOUGH IT CERTAINLY WON'T RAIN
CONSTANTLY.  THERE WILL BE MORE DRY PERIODS THAN WET...BUT PINNING
DOWN THE TIMING IS DIFFICULT. AS WE GET TO FRIDAY...THE GFS FASTER
WITH THE AMPLIFICATION PROCESS...AND SENDS A WAVE THROUGH THE
REGION WITH A CHANCE FOR RAIN. ECMWF SLOWER...AND DEVELOPS A DEEPER
TROUGH/CLOSED CIRCULATION OVER SASK/MB BY FRIDAY NIGHT. MODELS
COMPLETELY OUT OF PHASE BY THIS TIME...AND NOT SOLD ON WHICH IS
CORRECT AT THIS POINT.  FOR NOW HAVE OPTED TO LEAVE SATURDAY DRY...
MORE IN LINE WITH THE GFS.  WILL HAVE TO WATCH HOW THIS EVOLVES.

&&

.AVIATION...TODAY AND TONIGHT

CONDITIONS SHOULD REMAIN VFR FOR MOST OF THE NIGHT. HOWEVER...A
THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL MINNESOTA COULD AFFECT THE
TAF SITES. A STRONG THUNDERSTORM COMPLEX WILL DEVELOP ACROSS CENTRAL
MINNESOTA AND IS EXPECTED TO MOVE S-SE OVERNIGHT. CURRENT TRACKS
COULD TAKE IT INTO IOWA OR WISCONSIN. WITH THIS UNCERTAINTY...HAVE
INCLUDED CB IN THE LATEST TAFS BUT NOT A MORE AGGRESSIVE FORECAST.
HOWEVER...THE SYSTEM...IF IT DOES AFFECT THE TAF SITE...COULD PRODUCE
WINDS IN THE 40-60 MPH RANGE.

A RETURN TO VFR IS FORECAST AS THE DAY PROGRESSES ON SUNDAY.

&&

.HYDROLOGY...

STORMS MOVING THROUGH THE FORECAST AREA TONIGHT HAVE THE POTENTIAL TO
BE VERY EFFICIENT RAINFALL MAKERS. WARM CLOUD DEPTH WILL BE 3-4 KM
AND PRECIPITABLE WATER UP AROUND 2 INCHES. ALSO IS SOME HINT AT
REGENERATION AND BACKWARD PROPAGATION INTO THE BETTER SUPPORT...
ESPECIALLY OVER MN/IA. THIS COULD LEAD TO LOCALIZED FLOODING
CONCERNS TONIGHT WEST OF THE MISSISSIPPI RIVER.

ALSO...WITH SEVERAL DISTURBANCES AND REPEATED RAIN CHANCES THROUGH
THE WEEK...THERE IS AT LEAST THE POTENTIAL FOR SOME FLOODING
PROBLEMS WHERE RAIN FALLS ON THE SAME AREAS. BUT WITH THE
UNCERTAINTIES ON JUST WHERE AND WHEN...WILL NOT GO WITH ANY WATCH
AT THIS TIME.  RATHER WILL MAINTAIN THE HYDROLOGIC OUTLOOK FOR THE
TIME BEING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...MW
AVIATION...BAUMGARDT
HYDROLOGY...MW
Hazardous weather outlook, Jul 17, 3:51 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SAT JUL 17 2010

THIS UPDATE REMOVES THE HEAT ADVISORY WORDING

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
351 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...THUNDERSTORMS WERE OCCURRING NORTHWEST OF
MINNEAPOLIS ALONG A STATIONARY FRONT. THIS FRONT EXTENDS SOUTHEAST
INTO MINNEAPOLIS...AND FURTHER SOUTHEAST ALONG THE MISSISSIPPI RIVER.
WHILE THIS COMPLEX OF THUNDERSTORMS WOULD MOVE SOUTHEAST TOWARD
WESTERN WISCONSIN AND SOUTHEAST MINNESOTA...THERE IS SOME QUESTION
WHETHER IT CAN MAINTAIN ITS INTENSITY AND ITS EXACT TRACK. THIS
WEATHER WOULD ARRIVE IN THE VERY EARLY EVENING AND IF SEVERE...POSES
A THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES AS IT
MOVES THROUGH THE AREA. SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD
BE THE MOST AT RISK FOR THIS VERY EARLY TO MID-EVENING WEATHER.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER WEST CENTRAL
MINNESOTA LATE THIS AFTERNOON...AHEAD OF A LOW AND COLD FRONT. THE
STORMS ARE THEN EXPECTED TO EVOLVE INTO A LARGE ORGANIZED COMPLEX OF
THUNDERSTORMS AS THEY MOVE SOUTH-SOUTHEAST THIS EVENING AND
OVERNIGHT. BY THE TIME THIS COMPLEX OF STORMS WOULD SPREAD INTO THE
AREA...THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY
HEAVY RAINS AND FLASH FLOODING. IT APPEARS THAT SOUTHEAST MINNESOTA
AND NORTHEAST IOWA WOULD HAVE THE BETTER CHANCE OF BEING HIT BY THIS
COMPLEX...WITH THE MAIN TRACK CLOSER TO I-35 AND WEST. HOWEVER...
THERE IS STILL SOME QUESTION ON THE EXACT TRACK OF THIS SYSTEM.
FURTHER UPDATES WILL REFINE THE THREATS. THIS WOULD AFFECT THE AREA
FROM MID-EVENING...UNTIL AFTER MIDNIGHT.

A FEW STORMS MAY LINGER INTO SUNDAY MORNING...BUT THESE ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORM CHANCES SPREAD INTO THE AREA FOR MUCH OF THE MONDAY
NIGHT THROUGH FRIDAY PERIOD. IT IS TOO EARLY TO DETERMINE THE
DETAILS OF ANY SEVERE THREAT WITH THESE THUNDERSTORMS. HOWEVER...IF
MORE HEAVY RAIN FALLS TONIGHT...ANY HEAVY RAINS FROM THUNDERSTORMS
NEXT WEEK WOULD HAVE THE POTENTIAL TO CREATE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SOME SPOTTER GROUPS APPEARS LIKELY TONIGHT...
ESPECIALLY ALONG OR WEST OF THE MISSISSIPPI RIVER...AND CLOSER TO I-
35. THE MAIN THREAT AND POTENTIAL ACTIVATION TIMES LOOK TO BE 9 PM TO
2 AM OVER SOUTHEAST MINNESOTA...AND MIDNIGHT TO 4 AM OVER NORTHEAST
IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. HOWEVER...THERE MAY BE AN
EARLY EVENING ACTIVATION WEST OF THE MISSISSIPPI RIVER SHOULD
STORMS MAKE IT SOUTHWARD FROM MINNEAPOLIS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BAUMGARDT

In the hours before

Special weather statement, Jul 17, 6:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT SAT JUL 17 2010

MNZ088-096-180000-
HOUSTON-WINONA-
605 PM CDT SAT JUL 17 2010

...STRONG THUNDERSTORMS EXPECTED IN HOUSTON AND WINONA COUNTIES...

AT 603 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
GOODVIEW TO PICKWICK...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND HEAVY DOWNPOURS MAY ACCOMPANY THESE STRONG
THUNDERSTORMS. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
SPOTS.

THESE THUNDERSTORMS WERE CONTINUING TO INTENSIFY. BE PREPARED TO
TAKE ACTION SHOULD STORMS AFFECT YOUR AREA...OR A SEVERE
THUNDERSTORM WARNING BE ISSUED.

MW
Local storm report, Jul 17, 6:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 W WINONA              44.05N 91.68W
07/17/2010  E0.75 INCH       WINONA             MN   EMERGENCY MNGR

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:57 AM CDTHeat AdvisoryARXCrawford, Grant11 hr
Jul 17, 6:28 PM CDTAreal Flood AdvisoryARXWinona3 hr
Jul 17, 6:40 PM CDTSevere Thunderstorm WarningARXHouston66 min
Jul 17, 6:57 PM CDTAreal Flood AdvisoryARXHouston2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.